Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

March 16, 2003Napa County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 16, 2003, 3:26 PM PST for Napa County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 3:26 PM PST (23:26 UTC)
Expired
Mar 16, 2003, 4:00 PM PST
In force
34 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Napa County, CA

The radar

The Sacramento radar (KDAX), 40 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS56 KMTR 162326
SVRMTR
CAC055-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
324 PM PST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NAPA COUNTY IN CALIFORNIA

* UNTIL 400 PM PST

* AT 317 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL NAPA COUNTY...OR
  ABOUT 11 MILES WEST OF VACAVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
RURAL SOUTHEASTERN NAPA COUNTY AT 340 PM PST NEAR HIGHWAY 128 SOUTH OF
LAKE BERRYESSA.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN FRANCISCO BAY AREA.

LAT...LON 3852 12209 3845 12230 3815 12216 3824 12190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:00 PM PST, 26 minutes earlier.

Area forecast discussion, Mar 16, 3:00 PM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 PM PST SUN MAR 16 2003

THE WEAK DISTURBANCE AND ASSOCIATED AREA OF PRECIP THAT MOVED
THROUGH OUR AREA THIS MORNING BROUGHT WIDESPREAD PRECIP IN THE 0.10
TO 0.30 INCH RANGE...WITH A FEW TOTALS APPROACHING HALF AN INCH.
SOLAR HEATING IN THE MOIST AND UNSTABLE AIR MASS FOLLOWING THE
PRIMARY CLOUD BAND PRODUCED SCATTERED CONVECTIVE SHOWERS THIS
AFTERNOON...INCLUDING A COUPLE OF ISOLATED THUNDERSTORMS.  A SPOTTER
IN SARATOGA REPORTED SMALL HAIL EARLIER IN THE AFTERNOON...WHILE
LICK OBSERVATORY (AT 4300 FT) REPORTED A FEW FLAKES OF SNOW MIXED IN
WITH THE RAIN.  BY THE END OF THE AFTERNOON...THE REMAINING
SCATTERED SHOWERS SHOULD HAVE EITHER DISSIPATED OR MOVED EASTWARD OUT
OF OUR DISTRICT.  ANOTHER WEAK DISTURBANCE AND ASSOCIATED
CLOUDINESS IS EVIDENT WELL OFFSHORE IN THE LATEST SATELLITE
IMAGERY.  BOTH THE 18Z ETA AND 18Z GFS SUGGEST ANY LIGHT PRECIP
ASSOCIATED WITH THIS FEATURE WILL MOVE SOUTHEASTWARD TOWARDS THE
FAR SOUTHERN PORTION OF OUR CWA AND THEN DISSIPATE AS IT
APPROACHES THE COAST LATE TONIGHT.  MODEL REPRESENTATION AND
TREATMENT OF THESE WEAKLY ORGANIZED CONVECTIVE SYSTEMS TENDS TO BE
LESS THAN ROBUST...HOWEVER...AND AM THEREFORE GOING TO CONTINUE WITH
CHANCE POPS THROUGHOUT OUR CWA TONIGHT...WITH ANY REMAINING SHOWERS
ENDING MONDAY MORNING.  A STRAY OVERNIGHT THUNDERSTORM CANT BE RULED
OUT...BUT GIVEN THE NOCTURNAL TIME OF ARRIVAL AND THE WEAKNESS OF THE
ASSOCIATED UPPER-LEVEL DISTURBANCE...WILL REFRAIN FROM INTRODUCING
THUNDER TO THE OVERNIGHT FORECASTS.

FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING...GENERALLY CLEAR
SKIES ARE EXPECTED AS A SHORT-WAVE UPPER-LEVEL RIDGE BUILDS
INTO THE REGION.  BY WEDNESDAY AFTERNOON...HOWEVER...THE NEXT
UPSTREAM WEATHER SYSTEM IS PROJECTED TO BEGIN TO MOVE INTO THE FAR NW
PORTION OF OUR CWA...AND BRING A CHANCE OF RAIN TO THE NORTH SFO BAY
COUNTIES.  THE CHANCE OF RAIN WILL THEN SPREAD SOUTHWARD OVER ALL OF
OUR REGION WEDNESDAY NIGHT AND THURSDAY...ENDING THURSDAY NIGHT.  THE
DEGREE OF AGREEMENT BETWEEN THE VARIOUS MEMBERS OF THE GFS
ENSEMBLE...AS WELL AS BETWEEN THE DIFFERENT LONGER-RANGE MODELS...IS
ONLY FAIR...AND THUS IN COORDINATION WITH SURROUNDING OFFICES WILL
KEEP POPS IN THE CHANCE RANGE FOR NOW.  BEST PRESENT INDICATIONS ARE
THAT THIS SYSTEM WILL BE INTERMEDIATE IN STRENGTH BETWEEN THE ONE
THAT CAME THROUGH FRIDAY NIGHT AND THE ONE EARLIER TODAY.

THEN FROM FRIDAY THROUGH SUNDAY...ANOTHER RIDGE IS PROJECTED TO
BUILD INTO THE AREA AND BRING A RETURN OF CLEAR SKIES...ALONG WITH
WARMING TEMPERATURES.

STS/SFO/LVK/SJC/MRY 3200          BLIER

.SFO...TNGT...SCA FOR SEAS...PT ARENA TO PT PIEDRAS BLANCAS AND
                             MRY BAY.
Hazardous weather outlook, Mar 16, 6:00 AM PST, 9 hours 26 minutes before
CAZ005>010-065-074-075-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

A HIGH SURF ADVISORY CONTINUES IN EFFECT FOR THE ENTIRE CENTRAL
COAST. LARGE WESTERLY SWELLS OF 15 TO 20 FEET PERSIST ACROSS THE
COASTAL WATERS. (SEE SFOMWSMTR...FZUS76 KMTR FOR ADITIONAL DETAILS).

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:45 PM PSTSpecial Marine WarningMTR30 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.